Possible heart failure associated with pregabalin use: case report


ERDOĞAN KAYHAN G., Ceyhan D. , Gulec S.

AGRI-THE JOURNAL OF THE TURKISH SOCIETY OF ALGOLOGY, cilt.23, sa.2, ss.80-83, 2011 (ESCI İndekslerine Giren Dergi) identifier identifier identifier

  • Yayın Türü: Makale / Tam Makale
  • Cilt numarası: 23 Konu: 2
  • Basım Tarihi: 2011
  • Doi Numarası: 10.5505/agri.2011.35119
  • Dergi Adı: AGRI-THE JOURNAL OF THE TURKISH SOCIETY OF ALGOLOGY
  • Sayfa Sayıları: ss.80-83

Özet

Pregabalin and gabapentin are widely used analgesic, anticonvulsant and anxiolytic agents as they are relatively reliable and easily tolerated. However, they may cause some side effects such as dizziness, somnolence, dose-dependent peripheral edema, and weight gain, which may cause patients to abandon their use. Furthermore, there are a few reports in the literature addressing elderly patients with serious chronic disease and cardiac history, who develop heart failure during pregabalin application. In this report, we present a patient with no cardiac history treated with 300 mg/kg pregabalin due to neuropathic pain, who developed peripheral and then central edema, which were determined after advanced investigations. After stopping pregabalin, the situation regressed. Then, peripheral edema developed associated with the recommended dose of gabapentin, which was used in place of pregabalin. Despite the lack of any published evidence, the New York Heart Association issued a warning about using caution when prescribing pregabalin to type III-IV heart failure patients. Though the effect mechanisms of pregabalin and gabapentin are not well known, the calcium channel relationship may lead to these side effects. In summary, we believe that pregabalin and gabapentin, which is mostly used nowadays, should be administered with care not only in patients with advanced cardiac pathology but also in all patients, due to the potential side effects.